OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 56, Iss. 5 — May. 1, 1966
  • pp: 619–623

Extension of the Commutation Relations in the Theory of Partial Polarization

A. S. MARATHAY  »View Author Affiliations


JOSA, Vol. 56, Issue 5, pp. 619-623 (1966)
http://dx.doi.org/10.1364/JOSA.56.000619


View Full Text Article

Acrobat PDF (625 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In the course of developing an operator formalism in a previous paper we established commutation relations between pairs of (2×2) matrix operators representing various physical devices. These commutation relations were established under the stringent requirement that the outgoing Jones vector remains unchanged, independent of the order in which the operators operate on an arbitrary (quasimonochromatic) incoming field. In this paper we seek a wider class of operators that behave as though they commute, by imposing weaker requirements: (1) that the outgoing Jones vector remains unchanged only up to an arbitrary constant phase factor. In this case the outgoing coherency matrix (or the Stokes parameters), however, remains unchanged. Independent of this, we can impose a still weaker requirement: (2) that the outgoing coherency matrix remains unchanged only as far as the degree of polarization and the state of polarization is concerned but may be allowed to change in intensity. This paper deals with these weaker requirements. Pertinent examples of physical devices and their series combinations are also given.

Citation
A. S. MARATHAY, "Extension of the Commutation Relations in the Theory of Partial Polarization," J. Opt. Soc. Am. 56, 619-623 (1966)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-56-5-619


Sort:  Author  |  Journal  |  Reset

References

  1. A. S. Marathay, J. Opt. Soc. Am. 55, 969 (1965).
  2. M. Born and E. Wolf, Principles of Optics (Pergamon Press, Inc., New York, 1959).
  3. E. Wolf, Nuovo Cimento 13, 1165 (1959).
  4. G. Parrent and P. Roman, Nuovo Cimento 15, 370 (1960).
  5. N. Wiener, Acta Math. 55, 118 (1930).
  6. E. Wolf, Nuovo Cimento 12, 884 (1954).
  7. R. Barakat, J. Opt. Soc. Am. 53, 317 (1963).
  8. E. L. O'Neill, Introduction to Statistical Optics (Addison-Wesley Publishing Co., Reading, Mass., 1963).
  9. R. C. Jones, J. Opt. Soc. Am. 31, 488 (1941).
  10. H. Hurwitz and R. C. Jones, J. Opt. Soc. Am. 31, 493 (1941).
  11. The 4×4 Mueller-matrix M⌃A representation of the 2×2 operator  is given by the relation M⌃A= T(Â×Â*)T-1, and similarly M⌃B = T (B⌃×B⌃*) T-1, where, T, apart from a constant multiplicative factor, is a 4×4 unitary matrix which transforms the elements of the coherency matrix to the Stokes parameters of the optical field (see Refs. 1 and 7). Now when the operators  and B⌃ have the property given in (3.1) we can easily show that M⌃ AM⌃ B = |γ|2M⌃BM⌃A. It therefore follows that our condition (1) is automatically taken care of in the Mueller method.
  12. U. Fano, Phys. Rev. 93, 121 (1956).
  13. P. Roman, Elementary Particles (North-Holland Publishing Company, Amsterdam, 1961).
  14. The refraction R and translation T matrices used in geometrical optics form an example of two linearly independent operators Â. They satisfy the conditions in (4.3). We have shown here that there is no operator B⌃ that satisfies (3.10) for γ ≠ 1. For the R and T matrices we refer to Ref. 8 and to W. Brouwer, Matrix Methods in Optical Instrument Design (W. A. Benjamin, Inc., New York, 1964).
  15. Although matrix operators of higher dimensions do not concern us in the present paper, we make the following remark for the sake of completeness. The procedure outlined in Section 3 is cumbersome and unmanageable for determining paracommutation relations for n×n matrix operators. But the relations established in this section clearly indicate that, at least as far as the unitary and Hermitian operators of dimension higher than two are concerned, the paracommuting operators can be determined. They are, in fact, the solution Jij given in (2.2). The definition given in (2.2) is applicable in any dimension.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited